Tips From the Pet Poison HELPLINE — Albuterol Inhalers

We all want to keep our furbabies safe and healthy. Dogster Kristy Sweetland, furmom to Seva and Finlay, will be providing weekly tips and warnings...

Joy  |  May 2nd 2007


PPH logo.jpg

We all want to keep our furbabies safe and healthy. Dogster Kristy Sweetland, furmom to Seva and Finlay, will be providing weekly tips and warnings from the Pet Poison HELPLINE to make that job easier. As a veterinary technician with the Pet Poison HELPLINE she’s going to help us all stay more on top of what’s dangerous for our furry family members.

Albuterol Inhalers

Along with the joys of Spring comes the burden of allergies. For me, there is no better time of year. Tiny nature babies are everywhere, melodious sounds of songbirds back from winter vacations fill the morning air, and everything is vibrant green. This time of year my heart is full, but my nose is running and my breathing is wheezing. Thank goodness for antihistamines, nasal steroids and albuterol inhalers! Many of us with allergies, asthma, COPD or other respiratory disorders, leave rescue inhalers around our homes for quick access. I cannot stress enough the importance of keeping your pets away from these tiny vials or canisters. What gives life to many, in an overdose situation can just as quickly take it away.

An albuterol inhaler is just the right size for a chew toy. It contains plastic, pliable aluminum, and even smells like a family member. It takes just a few seconds for a dog to puncture that little pressurized canister with their teeth. When they do, concentrated albuterol is rapidly forced into their mouth resulting in toxic symptoms within seconds to minutes.

albuterol inhaler.jpg

Albuterol opens up the breathing passages in our lungs, allowing us to breath easier. In an overdose, it has a stimulant effect on the heart. When ingested by a dog, it can result in dangerous hyper stimulation to their cardiovascular (heart & circulatory) system. Within minutes after ingestion, your dog may begin to pant heavily and develop an extremely rapid heart rate. Left untreated, the signs progress to increased blood pressure, elevated blood sugar levels, seizures, and complete cardiovascular collapse. The need for immediate veterinary support is so great that should this ever occur in your household head directly for your veterinary hospital and call poison control once you get there! There are few substances that are absorbed as rapidly as this one.

As always, prevention is key! Keep your inhalers in convenient areas, but behind cupboard doors or within a closed drawer. You do not want to see the overdose effect of albuterol on your dog. Spare yourself and your dog the trauma.